I went to the Gastroenterologist Wednesday afternoon, and he did X-rays of my abdomen to determine if I was as constipated as he thought I would be, based on my symptoms. He was surprised to find that nothing in my colon was hard or compacted. After examining me, he has come to the conclusion that my problem is caused by spasms of the digestive tract, rather than weak muscles, as he had been telling me it was. So, now he thinks my trouble is exactly the opposite of what he had thought previously!! He prescribed Triavil, which relaxes the colon muscles, and he said I should feel much better by Monday.
I’ve learned my lesson though, so I specifically asked him if he was sure I could take this med with my Parkinson’s meds. He said he did not think this would be a problem, but to ask my pharmacist. Full of hope that he had found a way to stop my very uncomfortable situation, I called our drugstore on the way home to be sure he had it in stock. But, when hubby came back from the drugstore, he didn’t bring in the prescription bag. He said the pharmacist said his computer all but crashed when he put in the medicine, it produced such a strong warning that this was a dangerous combination with my other PD meds!!
At first I handled the news stoically, but later on that evening I went through a rough time of being very depressed, with lots of crying. I called my doctor’s nurse first thing Thursday morning to let her know I couldn’t take it, and to remind her that he would see Selegiline listed in the interaction information, rather than Zelepar, which is just a dissolving form of Selegiline. I think that must be why he didn’t realize I couldn’t take it.
Anyhow, I haven’t heard back from him yet, so DH and I decided it was time to take matters in our own hands. We went enzyme, herb, and spice shopping, as I have been doing some research on my own about Irritable Bowel Syndrome (IBS), and I found some things that should help, without causing problems.
Yesterday, I started taking Turmeric, St. John’s Wort, and Acidophilus capsules. DH’s Oncologist has had him on Turmeric ever since he had colon cancer, and his doctor had already suggested I use it. We had our usual Date Day today, and I continued to belch a lot all day, but did not have any nausea at all, or my usual sensation as if my food was sitting at the top of my throat all day. I’m encouraged that I will find a way to calm my system down and get things back to closer to normal, whether my Gastro can find a medicine I can take or not.
I’m still very wobbly, though, so I used the cane just about everywhere we went today, and I’m using it in the house tonight, too. It may be that it’s just going to take awhile to recover from the really bad state I was in Sunday, plus I may still have some of the Cortisol in my system. I’ll have to see if I can find something about how long it stays in the system after getting an injection. Or, it may be that the St. John’s Wort, added to my other PD meds, is giving me an overdose of Levadopa.
That’s what makes figuring this all out so difficult, as too much PD meds makes for jerky movements, called Dyskinesia. If you’ve seen Michael J. Fox jerking around, you’ve seen it. When PWP have been on meds for a long time their systems process the Levadopa in a very unpredictable way, and you see these wild jerking movements. But early on, if the meds aren’t strong enough, you see tremors. It’s hard for me to tell if my wobbliness is tremor or jerking, so I can’t tell, based on that, if I’m getting too little or too much Levadopa. My hands are only shaking ever so slightly, which makes me think I’m not getting too much. My Neuro will know when he sees me.
By then I should have heard from my Gastro doctor, and I’ll know if the herbs are going to do any good or cause any problems. I will be doing more research, too, to be sure there are no contraindications of these OTC with my prescriptions.